Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 28, 2014Finney County, Gray County, Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2014, 1:03 AM CDT for Finney County, Gray County, Lane County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2014, 1:03 AM CDT (06:03 UTC)
Expired
Jun 28, 2014, 2:00 AM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Finney County, KS, Gray County, KS, Lane County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:10 AM CDTTSTM WND GST 594 Nw Pierceville, KSWIND REPORT IS FROM THE GARDEN CITY ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2653 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS53 KDDC 280603
SVRDDC
KSC055-069-101-280700-
/O.NEW.KDDC.SV.W.0176.140628T0603Z-140628T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
103 AM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 100 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  GARDEN CITY...AND MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL FINNEY...NORTHWESTERN GRAY AND
  SOUTHERN LANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 10023 3824 10022 3796 10052 3783 10099
      3806 10101 3827 10074 3826 10069 3831 10069
      3841 10056
TIME...MOT...LOC 0603Z 260DEG 44KT 3809 10078

HAIL...1.50IN
WIND...70MPH

$$

FINCH
1 follow-up statement
506 
WWUS53 KDDC 280622
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 AM CDT SAT JUN 28 2014

KSC055-069-101-280700-
/O.CON.KDDC.SV.W.0176.000000T0000Z-140628T0700Z/
LANE KS-GRAY KS-FINNEY KS-
122 AM CDT SAT JUN 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FINNEY...
NORTHWESTERN GRAY AND SOUTHEASTERN LANE COUNTIES UNTIL 200 AM CDT...

AT 119 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
KALVESTA...AND MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN FINNEY AND SOUTHEASTERN LANE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3824 10022 3796 10052 3783 10099 3800 10096
      3825 10059 3837 10049
TIME...MOT...LOC 0622Z 262DEG 40KT 3812 10050

HAIL...1.00IN
WIND...70MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:02 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 28, 1:02 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT Sat Jun 28 2014

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
ISSUED AT 1128 AM CDT FRI JUN 27 2014

Later afternoon and evening thunderstorms are expected. The best
chance for storms will be near the I70 corridor where capping is
weaker and there is better moisture convergence.
Thermodynamically, the setup is impressive with 3500 J/kg of
SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints.
A few problems with today's setup though. All the models show
backing upper level winds and only about 35 kt of 0-EL shear. This
suggests that storm mode tonight will likely be on the HP side.
PWATs are forecast to be in the 1.5" range, which is well above
normal. This also suggests storms with high precipitation
efficiency. Feel the most discrete storms will be up in GLD's area,
where mean flow and boundary layer winds are more orthogonal.
There could be an isolated tornado up north, as the HRRR is
indicating some updraft helicity. In addition, low level
directional and speed shear is not that bad. Given the
aforementioned upper level shear, it won't take long through before
you get cold pools and resultant upscale growth, so that should
cut down on the tornado chances. Precip will exit the area
late tonight. Additional MCS activity is possible tomorrow
afternoon, with better moisture convergence and lift along and
east of Highway 283.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 1214 PM CDT FRI JUN 27 2014

The main upper jet and storm track shifts north on Sunday then a
northern branch upper trough swings across the Northern and Central
Plains late Monday and Monday night with a chance for thunderstorms.
Unsettled weather continues in back of the upper trough into
Thursday with northwest flow aloft and more chances for showers and
thunderstorms. By Friday and upper level ridge is forecast with dry
weather for a change.

At the surface, a deepening trough of low pressure in the Rockies
will give strong southerly winds of 25 to 35 mph on Sunday, with a
cold front moving across western Kansas late Monday and winds
shifting to the north and gusty. Cooler temps will follow the
front as high pressure builds into the Plains with weaker winds
into mid next week.

Lows will be mild in the 60s and 70s, with highs in the 90s Sunday
and Monday, cooling into the 80s Tuesday into Thursday behind the cold
front, then back into the 90s by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 102 AM CDT SAT JUN 28 2014

Clusters of thunderstorms will track east across central and
southwest Kansas through the early morning hours. Expect variable
and gusty winds along with MVFR visibilities in moderate to heavy
rain at the TAF sites as the storms move through. Conditions will
be improving across the area after 10z as the area of storms moves
east. There could be some MVFR visibility reductions in mist
around sunrise. While some uncertainty exists on areal coverage
and location, there could be additional thunderstorms developing
after 21z at Hays and Dodge City.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  74  91 /  10  10  10  20
GCK  66  97  72  91 /  10  10  10  10
EHA  63 101  70  95 /   0   0  10  20
LBL  67  99  74  95 /  10   0  10  20
HYS  67  95  72  89 /  10  10  10  10
P28  70  94  75  97 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Gerard
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-282145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL
SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT
LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP
ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY
WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A
LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE
CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM CDT.

MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER
TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE
LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL
THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 28, 12:06 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT SAT JUN 28 2014

KSZ063-076-077-280545-
FINNEY-GRAY-HASKELL-
1206 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN
GRAY AND SOUTHERN FINNEY COUNTIES...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF COPELAND...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3802 10040 3782 10022 3757 10073 3771 10086
TIME...MOT...LOC 0506Z 241DEG 32KT 3770 10070

FINCH
Local storm report, Jun 28, 12:11 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             SCOTT CITY              38.48N 100.91W
06/27/2014  E0.88 INCH       SCOTT              KS   BROADCAST MEDIA

            THE HAIL SIZE WAS REPORTED AT PENNY TO NICKEL SIZED.

&&

BURKE
Local storm report, Jun 28, 12:30 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             KENDALL                 37.94N 101.54W
06/28/2014  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jun 28, 12:37 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             INGALLS                 37.83N 100.45W
06/28/2014  E0.25 INCH       GRAY               KS   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jun 28, 12:52 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND GST     4 W HEALY               38.60N 100.69W
06/27/2014  E65.00 MPH       SCOTT              KS   LAW ENFORCEMENT

            WINDS ESTIMATED AT 60-70 MPH.

&&

GERARD
Local storm report, Jun 28, 12:55 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             11 N DEERFIELD          38.14N 101.13W
06/28/2014  E1.50 INCH       KEARNY             KS   TRAINED SPOTTER

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:43 PM CDTSpecial Weather StatementDDCScott47 min
Jun 27, 9:51 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 10:29 PM CDTSevere Thunderstorm WarningDDCLane, Scott61 min
Jun 27, 10:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
Jun 27, 10:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny63 min
Jun 27, 11:17 PM CDTSpecial Weather StatementDDCGrant43 min
Jun 27, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jun 27, 11:40 PM CDTAreal Flood WarningDDCLane, Scott12 hr
Jun 27, 11:46 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Stanton59 min
Jun 28, 12:06 AM CDTSpecial Weather StatementDDCGray39 min
Jun 28, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman54 min
Jun 28, 12:34 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott43 min
Jun 28, 1:27 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness63 min
Jun 28, 1:35 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Jun 28, 2:18 AM CDTFlash Flood WarningDDCFinney, Gray, Kearny3 hr
Jun 28, 2:51 AM CDTSpecial Weather StatementDDCKearny39 min
Jun 28, 4:04 AM CDTFlash Flood WarningDDCFinney, Gray, Hodgeman3 hr
Jun 28, 4:23 AM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 28, 4:37 AM CDTAreal Flood WarningDDCGrant, Haskell12 hr
Jun 28, 5:32 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny12 hr
Jun 28, 3:46 PM CDTAreal Flood WarningDDCGrant8 hr
Jun 28, 3:48 PM CDTAreal Flood WarningDDCFinney, Gray8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.